Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 144, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 1, 2015, 7:50 PM EDT for 4 counties in North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2015, 7:50 PM EDT (23:50 UTC)
- Expired
- Jul 1, 2015, 8:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:25 PM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 1, 3:25 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT WED JUL 1 2015 .SYNOPSIS... BENEATH PREVAILING CYCLONIC FLOW ALOFT...A SURFACE TROUGH WILL LINGER OVER THE REGION THROUGH THURSDAY. A COLD FRONT MOVE INTO AND STALL OVER OUR REGION THURSDAY NIGHT...AND LINGER OVERHEAD THROUGH THE HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 325 PM WEDNESDAY... ISOLATED CONVECTION HIGHLY PROBABLE LATE THIS AFTERNOON-EARLY THIS EVENING AS SLIGHT INSTABILITY AND WEAK FORCING SHOULD INITIATE/SUSTAIN UPDRAFTS FOR ENOUGH TIME TO SUPPORT A FEW SHOWERS OR STORMS. WHILE MOST OF THE SEVERE PARAMETERS ARE MINIMAL OR WEAK...ENOUGH DOWNDRAFT CAPE EXISTS OVER SECTIONS OF THE PIEDMONT TO CAUSE STRONG GUSTY WINDS WITH ANY CONVECTION THAT DEVELOPS. DUE TO WESTERLY STEERING FLOW ALOFT...SOME CONVECTION THAT FIRES OVER THE HIGHER TERRAIN OF WESTERN NC WILL DRIFT EAST-SE AND POSSIBLY MAKE IT INTO THE YADKIN/PEE DEE RIVER VALLEY AROUND OR SHORTLY AFTER SUNSET. IN ADDITION...A FAIRLY SUBSTANTIAL VORT MAX OVER THE TN VALLEY THIS AFTERNOON WILL CONTINUE TO DRIFT EAST. THIS SYSTEM INTERACTING WITH AVAILABLE MOISTURE MAY INITIATE AND/OR SUSTAIN A FEW SHOWERS OVERNIGHT INTO EARLY THU...MAINLY WEST OF HIGHWAY 1. MIN TEMPS TONIGHT GENERALLY IN THE 65-70 DEGREE RANGE. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... AS OF 325 PM WEDNESDAY... AN UNSETTLED WEATHER PATTERN EXPECTED TO BEGIN THIS PERIOD. INITIAL VORT MAX AND ATTENDANT SHEAR AXIS WILL EXIT THE AREA EARLY THU...FOLLOWED BY ANOTHER BUT SLIGHTLY STRONGER VORT MAX THAT WILL CROSS OUR REGION LATE THURSDAY AND THURSDAY NIGHT. BULK OF GUIDANCE SUGGEST BEST FORCING (THOUGH NOT OVERWHELMING) WILL OCCUR IN VICINITY OF THE 850-700MB TROUGH...CLOSER TO THE VIRGINIA BORDER. THUS SHOULD SEE BETTER COVERAGE OF SCATTERED CONVECTION ACROSS THE NORTHERN COUNTIES VERSUS THE SOUTH. THUS PLAN TO GRADUATE POPS FROM LOW END LIKELY FAR NORTH-NW TO CHANCE POPS FAR SOUTH. THIS...IN TURN...WILL LEAD TO A SIMILAR TEMP GRADIENT WITH AFTERNOON TEMPS IN THE LOW/MID 80S NORTH WHERE CLOUDS AND PRECIP WILL BE MORE EXTENSIVE...TO THE UPPER 80S-AROUND 90 SOUTH WHERE PARTIAL AND FEWER SHOWERS ARE EXPECTED. WHILE SOME BULK SHEAR ON THE ORDER OF 20-25KTS ACROSS THE NORTH MAY LEAD TO SOME LOOSELY ORGANIZED CONVECTIVE BANDS THURSDAY AFTERNOON/EARLY EVENING...LACK OF SUBSTANTIAL INSTABILITY SHOULD LIMIT SEVERE THREAT. ACROSS THE SOUTH...IF ENOUGH PARTIAL SUN OCCURS...AVAILABLE DOWNDRAFT CAPE MAY PROVIDE AN ENVIRONMENT SUPPORTIVE OF STRONG/LOCALLY DAMAGING WIND GUSTS. THE SCATTERED CONVECTION SHOULD PERSIST WELL INTO THURSDAY NIGHT WITH A TEMPORARY LULL POSSIBLE WELL AFTER MIDNIGHT. MIN TEMPS IN THE UPPER 60S-LOWER 70S. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AS OF 205 PM WEDNESDAY... PROGRESSIVE AND ACTIVE UPPER PATTERN FEATURING A GENERAL WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. DISTURBANCES IN THE MID LEVEL FLOW WILL RIPPLE ACROSS THE AREA ATOP A PERSISTENT FRONTAL ZONE WHICH WILL BE ALIGNED WEST-EAST IN THE VICINITY OF NC THROUGH THE PERIOD. EARLY IN THE EXTENDED...AN INITIAL DISTURBANCE WILL BE SKIRTING ACROSS THE AREA ON FRIDAY AND WILL MAINTAIN OUR ONGOING LIKELY POPS AREA-WIDE...GRADUATED HIGHER ACROSS THE NORTHERN TIER. CONFIDENCE DIMINISHES CONCERNING THE TIMING OF LATER DISTURBANCES EXPECTED TO ENHANCE THE CHANCE OF CONVECTION EACH DAY...ALTHOUGH THE TREND WILL STILL TEND TO FAVOR A DIURNAL PATTERN OF INCREASED COVERAGE AND STRENGTH DURING MAX HEATING. HIGHS WILL GENERALLY RANGE FROM THE MID AND UPPER 80S NORTH TO LOWER 90S ACROSS THE SOUTH...SUBJECT TO DEGREE OF CLOUDINESS AND SHOWER COVERAGE. MORNING LOWS WILL BE WITHIN A FEW DEGREES EITHER SIDE OF 70. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 120 PM WEDNESDAY... THERE IS A HIGH LIKELIHOOD THAT VFR CONDITIONS WILL OCCUR ACROSS CENTRAL NC FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. ANY CONVECTION THAT DEVELOPS SHOULD BE ISOLATED. A SLIGHT CHANCE FOR A SHOWER OR STORM WILL PERSIST WELL INTO THE NIGHT AS AN UPPER DISTURBANCE APPROACHES FROM THE WEST. THIS DISTURBANCE WILL CONTRIBUTE TO AN INCREASE IN CLOUDS OVER CENTRAL NC LATE NIGHT THROUGH THURSDAY ALONG WITH AN INCREASED THREAT FOR SCATTERED SHOWERS AND STORMS...MAINLY THURSDAY AFTERNOON AND THURSDAY NIGHT. EXPECT MVFR CONDITIONS IN THE VICINITY OF THE HEAVIER SHOWERS AND STORMS. A STALLED FRONT OVER THE REGION LATE THURSDAY THROUGH THE WEEKEND WILL PROVIDE A FOCUS FOR THE DEVELOPMENT SHOWERS AND THUNDERSTORMS. IN ADDITION...PLENTIFUL MOISTURE IN THE LOWER HALF OF THE ATMOSPHERE WILL CAUSE AREAS OF STRATUS TO DEVELOP LATE AT NIGHT AND PERSIST INTO THE MORNING HOURS. THE ABOVE SCENARIO WILL LEAD TO SEVERAL HOURS OF MVFR OR IFR CEILINGS EACH DAY FRIDAY THROUGH MONDAY. && ..RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...MLM AVIATION...WSS
Hazardous weather outlook, Jul 1, 5:37 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 537 AM EDT WED JUL 1 2015 NCZ007>011-021>028-038>043-073>078-083>086-088-089-020945- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 537 AM EDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED TO NUMEROUS THUNDERSTORMS THURSDAY AND FRIDAY WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 7:14 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT WED JUL 1 2015
NCZ022-038-039-020015-
GUILFORD NC-RANDOLPH NC-DAVIDSON NC-
714 PM EDT WED JUL 1 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN
GUILFORD...RANDOLPH AND NORTHEASTERN DAVIDSON COUNTIES UNTIL 815 PM
EDT...
AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGH POINT
TO 13 MILES SOUTHEAST OF LEXINGTON...AND MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 45 MPH... HEAVY RAIN... AND DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...ASHEBORO...RANDLEMAN...NORTH CAROLINA
ZOO...THOMASVILLE...ARCHDALE...TRINITY...PLEASANT GARDEN AND
JAMESTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.
&&
LAT...LON 3602 8009 3601 8005 3604 8004 3608 7957
3556 7965 3565 8013
TIME...MOT...LOC 2312Z 272DEG 17KT 3599 8003 3569 8007
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:10 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Johnston, Sampson, Wayne | 34 min |
| Jun 30, 8:28 PM EDT | Special Weather Statement | RAH | Johnston, Wilson | 62 min |
| Jun 30, 9:07 PM EDT | Special Weather Statement | RAH | Wayne | 38 min |
| Jun 30, 9:20 PM EDT | Special Weather Statement | RAH | Halifax | 55 min |
| Jun 30, 9:25 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 52 min |
| Jul 1, 7:14 PM EDT | Special Weather Statement | RAH | Randolph | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.